Introduction: A species of hawthorn, Crataegus mexicana (tejocote), has been marketed as a weight-loss supplement that is readily available for purchase online. While several hawthorn species have shown clinical benefit in the treatment of heart failure owing to their positive inotropic effects, little is known about hawthorn, and tejocote in particular, when consumed in excess. We describe a case of tejocote exposure from a weight-loss supplement resulting in severe cardiotoxicity.
Case report: A healthy 16-year-old girl presented to an emergency department after ingesting eight pieces of her mother's tejocote root weight-loss supplement. At arrival, she was drowsy, had active vomiting and diarrhea, and had a heart rate of 57 with normal respirations. Her initial blood chemistries were unremarkable, except for an elevated digoxin assay of 0.7 ng/mL (therapeutic range 0.5-2.0 ng/mL). All other drug screens were negative. She later developed severe bradycardia and multiple episodes of hypopnea that prompted a transfer to our institution, a tertiary pediatric hospital. Her ECG demonstrated a heart rate of 38 and Mobitz type 1 second-degree heart block. She was subsequently given two vials of Digoxin Immune Fab due to severe bradycardia in the setting of suspected digoxin-like cardiotoxicity after discussion with the regional poison control center. No clinical improvement was observed. Approximately 29 hours after ingestion, subsequent ECGs demonstrated a return to normal sinus rhythm, and her symptoms resolved.
Discussion: Tejocote root toxicity may cause dysrhythmias and respiratory depression. Similar to other species of hawthorn, tejocote root may cross-react with some commercial digoxin assays, resulting in a falsely elevated level.
Keywords: Cardiovascular toxicity; Crataegus; Digoxin; Hawthorn; Tejocote.